Illinois, 2010

Flooding in Illinois, July 25 to 31, 2010

July 25 to 31, 2010 · NWS DVN · 4 events in 4 counties and zones

Heavy rains during the fourth week of July resulted in moderate flooding on the Mississippi River from Rock Island to Gregory Landing. 36 feet around 1 pm July 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the fourth week of July resulted in moderate flooding on the Mississippi River from Rock Island to Gregory Landing.

At Rock Island, it crested around 17.2 feet around 1 pm July 27.|At Illinois City, it crested around 17.0 feet around 7 am July 28.|At Muscatine, it crested around 18.5 feet around 1 pm July 28.|At New Boston, it crested around 18.3 feet around 1 pm July 28.|At Keithsburg, it crested around 16.9 feet around 1 am July 29.|At Gladstone, it crested around 13.6 feet around 7 am July 29.|At Burlington, it crested around 17.74 feet around 7 pm July 29.|At Keokuk, it crested around 18.2 feet around 7 pm July 29.|At Gregory Landing, it crested around 19.36 feet around 1 pm July 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 25, 1:58 PM CST, 7 hours 32 minutes earlier.

Area forecast discussion, Jul 25, 1:58 PM CST, 7 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT SUN JUL 25 2010

.SYNOPSIS...
VERY QUIET DAY ACROSS THE FORECAST AREA...WITH TEMPERATURES IN THE
LOW TO MID 80S AS OF 2 PM...AND DEWPOINTS DOWN IN THE LOW TO MID
60S.  WE HAVE SOME DIURNALLY DRIVEN CUMULUS...BUT THEY HAVE SHOWN NO
FURTHER DEVELOPMENT AS WE EXPECTED BASED ON THIS MORNINGS SOUNDING.
SURFACE ANALYSIS SHOWING A BROAD SURFACE RIDGE CENTERED OVER
IOWA...WITH THE LIGHT NORTH TO NORTHEAST FLOW HELPING TO KEEP HIGHER
DEWPOINTS SUPPRESSED INTO MISSOURI AND SOUTHERN ILLINOIS. UPPER
LEVEL ANALYSIS ALSO SHOWING THAT DEEPER LAYER MOISTURE HAS BEEN
PUSHED SOUTH INTO TO THESE AREAS ...AND THAT WE ARE INTO SOME WEAK
RIDGING ALOFT BETWEEN TWO FAIRLY STRONG UPPER LEVEL LOWS IN THE
NORTHERN STREAM.
..LE..

&&

.SHORT TERM...TONIGHT AND MONDAY...
QUIET WEATHER TO CONTINUE WITH THE SURFACE RIDGE TO SLOWLY SHIFT
EAST ACROSS THE MIDWEST TONIGHT AND MONDAY.  WE MAY GET SOME FOG
TONIGHT WITH THE LIGHT WINDS AND RADIATIONAL COOLING...BUT DO NOT
EXPECT IT TO BE WIDESPREAD OR DENSE...AND HAVE LEFT IT OUT OF THE
PUBLIC FORECAST FOR NOW.  MIN TEMPS THIS MORNING ONLY DROPPED INTO
THE LOW 70S THIS MORNING ACROSS OUR SOUTH...LIKELY DUE TO THE
LIMITED RADIATIONAL COOLING WITH CIRRUS OVERHEAD.  EXPECT A
DIFFERENT STORY TONIGHT AND DESPITE SLIGHTLY WARMING TEMPERATURES
ALOFT...MIN TEMPS SHOULD RADIATE DOWN INTO THE 60S EVERYWHERE.
MONDAY SHOULD BE RELATIVELY QUIET WITH MAX TEMPS ONLY SLIGHTLY
WARMER THAN TODAY.  A BIT OF MOISTURE OOZES INTO THE SOUTHWEST...AND
WE MAY SEE SOME ISOLATED TO SCATTERED THUNDERSTORMS THERE DURING THE
HEAT OF THE DAY.  THERE IS ALSO A WEAK SHORTWAVE THAT DROPS THROUGH
THE FLOW WHICH MAY ALSO HELP TO INITIATE STORMS.  HOWEVER...NOTHING
VERY STRONG OR ORGANIZED IS ANTICIPATED...AND HAVE ONLY PUT IN A
SLIGHT CHANCE FOR STORMS.
..LE..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
FORECAST FOCUS ON POTENTIAL FOR HEAVY RAIN TOWARDS NEXT WEEKEND.
WILL RELY ON THE MORE CONSISTENT ECM THROUGH THIS EXTENDED PERIOD.

HIGH PRESSURE WILL BE SHIFTING TO THE EAST INTO THE OHIO VALLEY AT
THE START OF THIS PERIOD. THIS SHOULD GRADUALLY BRING THE HEAT AND
HUMIDITY BACK INTO THE DVN CWA ON THE RETURN FLOW. IN THE MEANTIME
A COLD FRONT WILL BE DROPPING SOUTHEAST OUT OF CANADA AND ARRIVING
ABOUT WEDNESDAY. HOT PROD OR THERMAL RIDGE AHEAD OF THE FRONT ON
TUESDAY SHOULD ALLOW MAX TEMPERATURES TO SOAR INTO AT LEAST THE
LOWER 90S WITH DEWPOINTS SURGING INTO THE 70S. WILL PROBABLY
APPROACH OR EXCEED HEAT ADVISORY CRITERIA. WILL CARRY A CHANCE OF
THUNDERSTORMS WITH THE FRONT ON WEDNESDAY.

SOMEWHAT COOLER AND LESS HUMID ON THURSDAY WITH HIGH PRESSURE AGAIN
BRINGING PLENTY OF SUNSHINE. MAX TEMPERATURES SHOULD BE NEAR NORMAL
IN THE LOWER TO MID 80S.

ECM STARTING TO LATCH ONTO THE IDEA OF THE HEAT DOME TO OUR SOUTH
BUILDING A LITTLE MORE NORTHWARD...PUTTING THE CWA IN THE ALL TOO
FAMILIAR EDGE OF THE CAP OR RIM OF THE HEAT DOME. WARM FRONT TO
RETURN TO THE REGION ON FRIDAY AND STALL NEXT WEEKEND. THE ECM
SUGGESTS A COUPLE OF NOCTURNAL HEAVY RAIN EVENTS FRIDAY NIGHT AND
AGAIN SATURDAY NIGHT. WILL CARRY CHANCE POPS FOR NOW BUT AS WE GET
CLOSER TO THE WEEKEND AND CONFIDENCE GROWS THEN POPS CAN BE RAISED.
THIS SCENARIO WILL NEED TO BE MONITORED FOR THE THREAT OF HEAVY
RAINS ONCE AGAIN.

..HAASE..

&&

.AVIATION...
HIGH PRESSURE SLOWLY MOVING ACROSS THE AREA TODAY WILL KEEP WINDS
LIGHT NORTHEAST WITH ONLY SOME DIURNALLY DRIVEN CUMULUS WITH BASES
035-040 KFT APPROXIMATELY 17Z-00Z. TONIGHT THERE IS SOME POTENTIAL
FOR MVFR VSBYS IN RADIATION FOG...BUT HAVE ONLY INCLUDED AT MORE FOG
PRONE SITES OF KCID...KDBQ AND KBRL FOR NOW. SOME DIURNAL CUMULUS
EXPECTED AGAIN MONDAY WHICH SHOULD POP AROUND 16Z WITH BASES AGAIN
IN THE 035-040 KFT RANGE.   ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

LE/HAASE
Hazardous weather outlook, Jul 25, 3:48 AM CST, 17 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT SUN JUL 25 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
448 AM CDT SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY ACROSS THE AREA
WEDNESDAY THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE THE
THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Rock Island

When
July 25, 9:30 PM CST to July 31, 11:59 PM CST
Where
Rock Island County, 14.17 mi NW of Illinois City to 0.69 mi SSW of Buffalo Prairie
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

Flood, Mercer

When
July 25, 9:30 PM CST to July 31, 11:59 PM CST
Where
Mercer County, 17.9 mi NNW of Eliza to 16.06 mi SSW of Keithsburg
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

Flood, Henderson

When
July 25, 9:30 PM CST to July 31, 11:59 PM CST
Where
Henderson County, 36.46 mi NNW of Big River St Forest to 42.86 mi SW of Lomax
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

Flood, Hancock

When
July 25, 9:30 PM CST to July 31, 11:59 PM CST
Where
Hancock County, 62.98 mi N of Dallas City to 71.3 mi W of Tioga
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
41.540, -91.100

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252973, 252974, 252975, 252976.